Thunderstorm Wind, Madison
- When
- August 27, 4:07 PM CST
- Where
- Madison County, Collinsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -90.000
Thunderstorm winds blew down a large tree onto a power line.
Storms formed along an old outflow boundary and tracked to the south across the forecast area. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storms formed along an old outflow boundary and tracked to the south across the forecast area. Some of the storms produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 2:45 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT Wed Aug 27 2014
.SHORT TERM: (Through Late Tonight)
Issued at 344 PM CDT Wed Aug 27 2014
Area of showers and thunderstorms over northern Missouri has almost
totally dissipated as of 20z, and convection has refocused to to the
south and east along the outflow boundary produced this morning by
convection over northern Missouri, as well as the very ill-defined
remains of the surface frontal boundary. Storm coverage should
remain scattered due to upper level ridging over the area, but
continue to monitor the stronger storms for an isolated/pulse-type
severe weather threat over the next hour or two.
With no upper support, expect this largely diurnally-driven
convection to dissipate this evening with loss of heating, with
thunderstorm threat once again shifting back to our northwest
overnight. Shortwave topping ridge and the associated low level
forcing/warm advection should lead to a a fairly large convective
complex forming over the mid Missouri River valley (northwest of our
FA) during the predawn hours. While the bulk of this activity
should remain northwest of our forecast area, there should be some
threat of convection in northern sections of our CWA, either from
the leading edge of this activity, or perhaps from additional
convection that will attempt to form in the very weak zone of low
level warm advection in advance of the complex.
Truett
.LONG TERM: (Thursday through Next Wednesday)
Issued at 344 PM CDT Wed Aug 27 2014
Nocturnal convection should be winding down during the morning, but
not before producing some thunderstorms over parts of central and
northeast Missouri. It looks like the main area of precip will be
further west over northwest Missouri again nearest to the low level
baroclinic zone. With lingering cloud cover and the upper level
ridge slowly breaking down, expect that temperatures will be cooler
Thursday than in recent days. With highs ranging from the mid 80s
to around 90 instead of mid 90s, it looks like heat index values
will miss the magic 100 degree mark by 2-3 degrees in most
locations. While still hot and humid, it should feel...less bad.
Expect widely scattered afternoon thunderstorms to help keep a lid
on temperatures as well. Will therefore let the heat products
expire on schedule this evening.
Thursday night and Friday will be a repeat of tonight and Thursday
as a weak low level jet provides just enough lift to potentially
force some isolated to widely scattered convection. With overnight
lows in the upper 60s to mid 70s and highs Friday in the mid 80s to
around 90, we should be able to stay heat-headline free.
Additionally, the trof of low pressure currently spinning over
southwest Wyoming will be moving into the eastern Plains
Friday/Friday night which will further weaken the upper level ridge
and allow more widespread convection late Friday afternoon and
Friday night primarily over central and northeast Missouri. The
trof will be directly over the CWFA Saturday which should continue
to produce thunderstorms and keep temperatures suppressed in the 80s.
Another stronger trof will dig into the Great Plains on Sunday.
This will keep the upper ridge at bay and continue to keep
temperatures in the 80s. Can't rule out a few afternoon
thunderstorms Sunday as well since the upper ridge will be well to
our east. The trof continues eastward Sunday night and Monday which
will bring us increasing chances for rain. medium range models are
in decent agreement regarding the cold front associated with the
trof. It should push into the CWFA late Monday afternoon/Monday
evening and bringing the threat of more thunderstorms to the area.
Models stall the front out over southern Missouri Tuesday and then
allow it to creep back to the north Wednesday. This won't be a big
blast of cold air behind the front...rather just enough cool air to
bring temperatures down to near or slightly below seasonal normals.
Carney
&&
.AVIATION: (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1245 PM CDT Wed Aug 27 2014
Have gone with the idea that storms over north central MO will be
weakening this afternoon and will not impact UIN as low level jet
(finally) loses it's punch. Meanwhile, scattered convection is
epected to develop along outflow boundary and/or the very ill-
defined remnants of synoptic frontal boundary, and the latest
surface data and hi-res output suggests this activity will be east
of COU and primarily impact STL metro sites. For now have stayed
with VCTS in the STL area TAFs, and will update if/when convective
trends become more clear. Much like yesterday, these storms will
be capable of very localized, microburst winds, and will be
monitoring radar trends for this threat as well. Have allowed the
afternoon thunderstorm threat to end by 01z, with generally
tranquil conditions during the late evening and overnight hours.
Heading towards daybreak have maintained some MVFR vsbys in fog
along the I-70 corridor in the warm humid AMS, and reintroduced
VCTS at UIN as leading edge of complex that forms to our NW
overnight should be threatening northern parts of the CWA by that
time.
Specifics for KSTL: Aviation concerns can expect scattered
TSRA to form over the Bi-State area this afternoon, but some doubt
about whether the storms will actually impact within 10nmi of the
STL aerodrome. Aviation interests should also be aware that these
storms will be capable of producing micro-burst wind, much like
affected parts of STL county yesterday afternoon. Have allowed
this threat to diminish early this evening, with generally
tranquil conditions overnight. Area has been experienced MVFR
vsbys in fog the past several mornings, and without a change in
airmass have included this in the 08-12z time frame. More ams-type
TSRA are possible again on Thursday, but have not included in TAF
attm due to the large uncertainty of where the axis of
development will be.
Truett
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 76 91 76 90 / 30 40 20 20
Quincy 69 87 71 88 / 20 50 30 30
Columbia 72 92 71 88 / 20 30 20 40
Jefferson City 72 92 72 89 / 20 20 20 40
Salem 71 89 71 89 / 30 40 30 20
Farmington 71 90 70 88 / 30 20 10 20
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 8 PM CDT this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
Reynolds MO-St. Francois MO-Ste. Genevieve MO-Warren MO-
Washington MO.
EXCESSIVE HEAT WARNING until 8 PM CDT this evening FOR Jefferson
MO-Lincoln MO-St. Charles MO-St. Louis City MO-St. Louis MO.
IL...EXCESSIVE HEAT WARNING until 8 PM CDT this evening FOR Bond IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 356 PM CDT WED AUG 27 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 356 PM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR PORTIONS OF EASTERN MISSOURI...INCLUDING THE GREATER ST. LOUIS METROPOLITAN AREA, ALONG WITH SOUTHWEST AND SOUTH CENTRAL ILLINOIS. A HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF CENTRAL MISSOURI...THE EASTERN OZARKS AND SOUTHEAST MISSOURI. HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THROUGH EARLY THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORM EACH DAY...ALTHOUGH THE BEST CHANCE APPEARS TO BE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING. STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL AND HIGH WINDS OBSERVED. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 302 PM CDT WED AUG 27 2014 MOZ049-059-272045- GASCONADE MO-OSAGE MO- 302 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE AND GASCONADE COUNTIES UNTIL 345 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT STERLING...OR 10 MILES EAST OF LINN... MOVING NORTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOUNT STERLING... SWISS... DRAKE... GOSSELIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 322 PM CDT WED AUG 27 2014 MOZ049-272100- OSAGE MO- 322 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 400 PM CDT... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINN...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LINN... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GOSSELIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 346 PM CDT WED AUG 27 2014 ILZ101-102-MOZ063>065-272130- JEFFERSON MO-MONROE IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 346 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY... SOUTHERN ST. LOUIS...NORTHEASTERN JEFFERSON...NORTHWESTERN ST. CLAIR AND NORTHWESTERN MONROE COUNTIES UNTIL 430 PM CDT... AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUPO...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAHOKIA... DUPO... EAST ST. LOUIS... COLUMBIA... WASHINGTON PARK... CENTREVILLE... FAIRMONT CITY... THIS STORM WILL AFFECT MASTODON HISTORIC SITE AND SCOTT JOPLIN HISTORIC SITE. THIS STORM WILL ALSO IMPACT... INTERSTATE 44 FROM EXIT 269 TO EXIT 277. INTERSTATE 55 IN MISSOURI FROM EXIT 185 TO EXIT 191. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GOSSELIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 412 PM CDT WED AUG 27 2014 ILZ101-MOZ063-064-272200- ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO- 412 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 500 PM CDT... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. LOUIS...MOVING NORTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRENTWOOD... WARSON WOODS... RICHMOND HEIGHTS... DES PERES... CLAYTON... MANCHESTER... LADUE... FRONTENAC... BALLWIN... ELLISVILLE... THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE PARK...ROUTE 66 STATE PARK AND SCOTT JOPLIN HISTORIC SITE. THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN MISSOURI NEAR EXIT 231.INTERSTATE 44 FROM EXIT 261 TO EXIT 277. INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 14. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GOSSELIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 423 PM CDT WED AUG 27 2014 MOZ060>062-272215- FRANKLIN MO-ST. CHARLES MO-WARREN MO- 423 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN... SOUTHWESTERN ST. CHARLES AND NORTHERN FRANKLIN COUNTIES UNTIL 515 PM CDT... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW HAVEN...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEW HAVEN... WASHINGTON... UNION... VILLA RIDGE... GRAY SUMMIT... TRELOAR... MARTHASVILLE... DUTZOW... AUGUSTA... THIS STORM WILL ALSO IMPACT... INTERSTATE 44 FROM EXIT 242 TO EXIT 253. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GOSSELIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 458 PM CDT WED AUG 27 2014 ILZ060-064-272230- BOND IL-MONTGOMERY IL- 458 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOND AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 530 PM CDT... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SORENTO...OR 7 MILES SOUTH OF LITCHFIELD...MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SORENTO... RENO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TILLY
The St Louis radar (KLSX), 59 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm winds blew down a large tree onto a power line.
Lightning struck a church in Hoyleton, Illinois at approximately midnight. The fire smoldered in the rafters for several hours before erupting into flames. The fire department was not called til around 2 am. Most of the damage was confined to the attic and bell tower, rest of the building sustained major water damage. No one was in building at the time and no injuries were reported. The building is considered a total loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540629, 542184.